Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

David Barnes, MD and Joseph Yoon, MD | April 27, 2022

An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO... Read More

Take the Quiz
John Landefeld, MD, MS, Sara Teasdale, MD, and Sharad Jain, MD | February 23, 2022

A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later... Read More

Take the Quiz
Hollie Porras, PharmD, BCPS, and Cathy Lammers, MD | January 26, 2022

This WebM&M features two cases involving patients undergoing surgical procedures who received perioperative opioid analgesics to aid in pain and sedation efforts and who experienced adverse events due to opioid stacking. The commentary provides... Read More

Take the Quiz

All WebM&M Spotlight Cases (12)

1 - 10 of 12 WebM&M Spotlight Cases
Berit Bagley, MSN, Dahlia Zuidema, PharmD, Stephanie Crossen, MD, and Lindsey Loomba, MD | October 28, 2020

A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct. Further evaluation led to a diagnosis of antiphospholipid syndrome. The patient was persistently hyperglycemic despite glycemic management using her home insulin pump and continuous glucose monitor. Over the course of her hospitalization, her upper extremity symptoms worsened, and she developed upper extremity, chest, and facial paresthesia. Imaging studies revealed new right MCA territory infarcts as well as splenic and bilateral infarcts. The case describes how suboptimal inpatient management of diabetes technology contributed to persistent hyperglycemia in the setting of an acute infarction. The commentary discusses best practices for optimizing patient safety when managing hospitalized patients on home insulin pumps. 

Take the Quiz
Adam Wright, PhD, and Gordon Schiff, MD| October 30, 2019
Following resection of colorectal cancer, a hospitalized elderly man experienced a pulmonary embolism, which was treated with rivaroxaban. Upon discharge home, he received two separate prescriptions for rivaroxaban (per protocol): one for 15 mg twice daily for 10 days, and then 20 mg daily after that. Ten days later, the patient's wife returned to the pharmacy requesting a refill. On re-reviewing the medications with her, the pharmacist discovered the patient had been taking both prescriptions (a total daily dose of 50 mg daily). This overdose placed him at very high risk for bleeding complications.
Take the Quiz
Stephanie Mueller, MD, MPH| February 1, 2019
To transfer a man with possible sepsis to a hospital with subspecialty and critical care, a physician was unaware of a formal protocol and called a colleague at the academic medical center. The colleague secured a bed, and the patient was sent over. However, neither clinical data nor the details of the patient's current condition were transmitted to the hospital's transfer center, and the receiving physician booked a general ward bed rather than an ICU bed. When the patient arrived, his mentation was altered and breathing was rapid. The nurse called the rapid response team, but the patient went into cardiac arrest.
After leaving Hospital X against medical advice, a man with paraplegia presented to the emergency department of Hospital Y with pain and fever. The patient was diagnosed with sepsis and admitted to Hospital Y for management. In the night, the nurse found the patient unresponsive and called a code blue. The patient was resuscitated and transferred to the ICU, where physicians determined that the arrest was due to acute rupturing of his red blood cells (hemolysis), presumably caused by a reaction to the antibiotic. Later that day, the patient's records arrived from three hospitals where he had been treated recently. One record noted that he had previously experienced a life-threatening allergic reaction to the antibiotic, which was new information for the providers at Hospital Y.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Eric G. Poon, MD, MPH| September 1, 2007
Hospitalized for surgery, a woman with a history of seizures was given an overdose of the wrong medicine due to multiple errors, including an inaccurate preadmission medication list, failure to verify medication history, and uncoordinated information systems.
Arpana R. Vidyarthi, MD| September 1, 2006
An elderly man was admitted to the hospital for pacemaker placement. Although the postoperative chest film was normal, the patient later developed shortness of breath. Over the course of several nursing and physician shift changes and signouts, results of a follow-up stat x-ray are not properly obtained, delaying discovery of the patient's pneumothorax.
Alan Forster, MD, MSc| December 1, 2004
A patient arrives at the ED in acute kidney failure; another patient arrives at the ED profoundly hypoglycemic. Both mishaps were determined to stem from medication errors at the time of discharge.
Jeremy P. Feldman, MD; Michael K. Gould, MD, MS | March 1, 2004
A central line placed incorrectly causes a patient to suffer permanent neurologic damage.